Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Memphis, TN

July 2, 2002Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2002, 8:39 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 8:39 PM CDT (01:39 UTC)
Expired
Jul 2, 2002, 9:15 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Fayette County, TN, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:55 PM CDTThunderstorm WindArlington, TNSeveral trees were knocked down. One tree fell on a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS54 KMEG 030139
SVRMEM
TNC047-157-030215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
839 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 915 PM CDT.

* AT 835 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 
NEAR   EADS...MOVING NORTHEAST AT LESS THAN 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE...
  ARLINGTON...
  OAKLAND...
  GALLAWAY...BRADEN...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3522 8983 3509 8968 3528 8941 3544 8960

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 AM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 9:30 AM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT TUE JUL 2 2002

ABUNDANT SUNSHINE AND LIGHT WINDS ARE ALLOWING A QUICK WARMUP THIS
MORNING. SURFACE MOISTURE IS STILL AROUND...SO HEATING SHOULD
PROVIDE AFTERNOON/EVENING THUNDERSTORMS. MANY OF THESE STORMS WILL
MOVE TO THE NORTHWEST ONCE THEY FORM.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:21 PM CDTSevere Thunderstorm WarningMEGLauderdale39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.